Hyperammonemia in Patients With Status Epilepticus Treated With or Without Valproic Acid
Background: Hyperammonemia is a common side effect of valproic acid (VPA) and can occur after generalized seizures, but the clinical significance is unclear. The aim of this study was to better understand the clinical practice and utility of ammonia testing in status epilepticus (SE) treated with or without VPA.
Methods: Charts of adult patients with SE from St. Mary’s Hospital Intensive Care Units (ICUs) (Mayo Clinic, Rochester, MN) from 2011 to 2016 were reviewed. Clinical factors were compared between patients who had ammonia checked versus those who did not, and those with normal ammonia versus hyperammonemia (>50 µg/dL). Charts were reviewed to determine if hyperammonemia changed clinical management and if it was felt to be symptomatic.
Results: There were 304 patients identified: 94 received VPA, 142 had ammonia checked and receiving VPA was associated with ammonia testing (P<0.001). Hyperammonemia was identified in 32 and associated with younger age, being in a non-neurological intensive care unit, and liver disease, but was not statistically associated with VPA. Only one patient had valproate-induced hyperammonemic encephalopathy; however, many patients received treatment for hyperammonemia such as lactulose, levocarnitine, or VPA dose reductions.
Conclusions: This study demonstrated variability in ammonia testing and management changes in SE but does not support the routine monitoring of ammonia levels and showed that hyperammonemic encephalopathy was rare in this clinical setting.